Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at May 2, 2021, 2:30 PM CDT for Sumter County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2021, 2:30 PM CDT (19:30 UTC)
- Expired
- May 2, 2021, 3:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Birmingham, AL
County Sumter County, AL
The radar
The Columbus AFB radar (KGWX), 152 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2107 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
485
WWUS84 KBMX 021930
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
230 PM CDT Sun May 2 2021
ALZ030-022015-
Sumter AL-
230 PM CDT Sun May 2 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SUMTER COUNTY UNTIL
315 PM CDT...
At 230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cuba, moving northeast at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Livingston, York, Cuba, Epes, Bluffport, Boyd, The University Of West
Alabama, Old Mallard Airport, Ward and Sumterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3240 8841 3273 8826 3266 8805 3264 8806
3264 8808 3262 8808 3235 8828 3238 8841
TIME...MOT...LOC 1930Z 205DEG 27KT 3243 8831
$$
32/DavisWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 2, 2:13 PM CDT, 17 minutes earlier.
Area forecast discussion, May 2, 2:13 PM CDT, 17 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 213 PM CDT Sun May 2 2021 .UPDATE... Midday Update and 18Z Aviation. && .SHORT TERM... /Updated at 0119 PM CDT Sun May 02 2021/ Through Monday. A very active short-term forecast is upon us, as a fairly potent shortwave trough ejects quickly northeastward out of eastern Texas. A warm front has been analyzed across the Gulf Coast, and is expected to head northward as we go through the evening hours and overnight tonight. High-res guidance trends are indicating strong to severe storm development across southern Mississippi and western/southwestern Alabama primarily between 5pm this afternoon and 2am Monday morning. Instability and shear parameters continue to indicate the possibility of damaging straight-line winds and a few tornadoes developing within this region. We've gone ahead and added locally a Slight Risk area across the far southwest counties, where the best low-level instability combined with bulk shear/helicity will exist based on the latest guidance trends. Other than the chance for severe weather overnight, widespread showers and storms will move across Central Alabama from southwest to northeast. The main shortwave responsible for our severe weather chances tonight will quickly move off to the northeast by sunrise Monday morning. A very moist southerly flow will then spread across Central Alabama, with dewpoints in the 70s expected to be observed areawide. We'll then have to keep an eye on additional storms that are expected to develop, roughly between the I-20 and I-85 corridors. Some of these storms could also be strong to severe with plenty of surface based instability and a fairly strong southwesterly low to mid level jet. Marginally severe hail or an isolated damaging wind gust can't be ruled out starting just before midday, and ending by Monday evening. Where showers and storms don't develop, we'll have warm and humid conditions with highs topping out in the low to mid 80s. 56/GDG .LONG TERM... /Updated at 0302 AM CDT Sun May 02 2021/ Tuesday. A trough will slide through the Great Plains and into the MS River Valley early on Tuesday as a low pressure system moves into the Great Lakes region. A cold front will stretch through much of the Ohio, TN, and MS River Valleys in the morning and will slowly push towards Central AL. Deep southerly flow will continue ahead of this frontal boundary, leading to an unstable/muggy air mass across the area. Lift associated with the approaching boundary and remnant outflow boundaries from Monday's convection, along with upper level diffluence aloft will support some stronger thunderstorm development across the area. There's certainly more than enough instability in place (2000-3000+ J/Kg), along with LIs in the -8 to -10 range, and mid level lapse rates over 6 degrees C/Km (all depending on what model you look at). These parameters (thermodynamics) would support strong to severe storms capable of producing damaging winds and hail. The question/uncertainty comes in with the kinematics of this system, given the upper level jet skips off to our north and the low level jet doesn't really get going until late in the evening/overnight period when the thermodynamics diminish. 0-6km Bulk shear has varied from run to run and from model to model, going from 20-30kts to 35-40kts. If the dynamics don't fall into place, this could be a limiting factor in the organization of any severe threat and the ability for the thunderstorms to sustain updrafts for very long, leading to a messy cluster of storms. However, if they do fall into place, we could see a much higher threat for large hail and damaging winds. Low level shear is largely unidirectional and 0- 6km bulk shear vectors are generally parallel with the boundary, so the tornado threat is very low. Given the thermodynamic environment, I'll continue mentioning severe in the forecast and introduce a slight risk across our area, though the forecast still has it's uncertainties which could limit the coverage of the severe threat. Along with the potential for damaging winds/hail, the thunderstorms on Tuesday will also have the potential for localized flooding. Forecast PWATs are around 1.70" - 2.00"+. Coupling this with the instability in place, the thunderstorms will likely have higher rain rates. Given rain/thunderstorms expected for Sunday and Monday, this could lead to already at least some saturation of grounds before Tuesday. Wednesday through Saturday. The trough axis will slowly slide east of our area Tuesday night through Wednesday, leading to lingering showers and a few thunderstorms across the southeastern portions of Central AL. By Thursday, rain chances are substantially lower. Model guidance still struggles with a potential second shortwave trough sliding into the region Thursday into Friday, but I'm leaning towards a drier end to the week given more consensus in the ensemble data. High pressure associated with a cooler air mass builds in Friday evening through Saturday as deep layer ridging slides across the region as we go into the day on Saturday. This will lead to continued dry weather for the beginning of the upcoming weekend. 25/Owen && .AVIATION... 18Z TAF Discussion. Deteriorating aviation conditions can be expected beginning this evening through the remainder of the forecast period. SHRA/TSRA can be expected to affect all terminals between 00z and 06z. Confidence remains too low to add in prevailing TSRA at this time, and have gone with VCTS for a majority of the overnight period. Low MVFR to IFR cigs will also move in and remain in place for a majority of the morning on Monday. Amendments can be expected as storms develop and propagate toward terminals based on radar trends. Surface winds will prevail from the southeast this afternoon with gusts up to 20 knots possible. Winds shift southerly to southwesterly overnight through the day on Monday, with gusts remaining in the forecast. Note: AMD NOT SKED until further notice at KASN due to ongoing equipment issues. 56/GDG && .FIRE WEATHER... Moisture increases today with more southerly winds. Several rounds of rain expected beginning this afternoon and continuing through the middle of the week. Drier pattern will set up towards the end of the week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 63 81 66 82 60 / 80 70 20 90 80 Anniston 64 80 68 84 64 / 80 70 30 90 80 Birmingham 66 82 70 83 63 / 80 60 20 90 80 Tuscaloosa 66 84 69 83 63 / 80 50 20 100 80 Calera 66 81 70 81 64 / 80 70 20 90 80 Auburn 66 78 69 83 66 / 70 80 40 80 70 Montgomery 68 82 72 86 68 / 80 80 30 80 70 Troy 68 81 71 87 68 / 60 80 30 70 70 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 2, 2:19 PM CDT, 11 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 219 PM CDT Sun May 2 2021 ALZ011>015-017>050-032230- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 219 PM CDT Sun May 2 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe thunderstorms are possible across generally the western half of Central Alabama south and west of Interstate 22 and Interstate 65 this evening and into the overnight hours. The primary threat is for damaging winds, but a brief tornado is possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to severe thunderstorms are possible across the southeast portions of Central Alabama on Monday from late morning into the evening hours. Primary threats include damaging winds and large hail. Strong to severe thunderstorms are possible across all of Central Alabama Tuesday afternoon and evening. Primary threats include damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed tonight, Monday, and again Tuesday. 08
In the hours before
Special weather statement, May 2, 2:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
230 PM CDT Sun May 2 2021
ALZ030-022015-
Sumter AL-
230 PM CDT Sun May 2 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SUMTER COUNTY UNTIL
315 PM CDT...
At 230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cuba, moving northeast at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Livingston, York, Cuba, Epes, Bluffport, Boyd, The University Of West
Alabama, Old Mallard Airport, Ward and Sumterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3240 8841 3273 8826 3266 8805 3264 8806
3264 8808 3262 8808 3235 8828 3238 8841
TIME...MOT...LOC 1930Z 205DEG 27KT 3243 8831
32/DavisThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 3:54 PM CDT | Tornado Warning | BMX | Greene, Pickens | 18 min |
| May 2, 4:02 PM CDT | Tornado Warning | BMX | Sumter | 28 min |
| May 2, 4:22 PM CDT | Tornado Warning | BMX | Greene | 38 min |
| May 2, 4:55 PM CDT | Tornado Warning | BMX | Greene, Pickens, Tuscaloosa | 52 min |
| May 2, 6:03 PM CDT | Special Weather Statement | BMX | Pickens | 27 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.